Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Wilmington, NC

May 30, 1998Florence County, South Carolina

NWS Wilmington, NC issued this flash flood warning at May 30, 1998, 9:28 PM EDT for Florence County, South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1998, 9:28 PM EDT (01:28 UTC)
Expired
May 30, 1998, 10:45 PM EDT
In force
77 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 310128
FFWILM
SCC041-310245-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
928 PM EDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* FLOOD WARNING FOR...

  SOUTHEASTERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1045 PM EDT

* AT 925 PM EDT... DOPPLER RADAR INDICATED OVER 2 INCHES OF
  RAIN IN 1 HOUR NEAR PAMPLICO. THIS RAIN WAS DUE TO A LINE OF
  SLOW MOVING THUNDERSTORMS THAT EXTENDED FROM PAMLICO TO COWARD.
  THIS LINE WAS MOVING SLOWLY EASTWARD AND COULD PRODUCE ANOTHER 1
  TO 2 INCHES OF RAINFALL.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING
WATER CAN WASH A CAR FROM A ROADWAY.  ALSO.:..THE ROADBED MAY NOT
BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

HEWITT/GROH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 30, 8:44 PM EDT, 44 minutes earlier.

Area forecast discussion, May 30, 8:44 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
830 PM EDT THU MAY 28 1998

RAH: MGT HAVE TO GO MO CLDY W/CI ARND. CAN KP CHC TIL MIDNGT FOR
LBT IF STL ARND BY PRESS TIME. MINS LOWER 70S. PSBL FG DEPENDG ON
CLRG. CWF: PER TELCO W/JH(MHX) JUST A TWEAK. WL REMOVE MNTN OF
SHRA/TSRA

CAE: MGT NEED TO GO MO CLDY W/CI ARND. KP CHC POP ESP PEE DEE THRU
04Z. FG A GUD BET ESP IN RNFL AREAS. MINS LOWER 70S. CWF: PRVS FCST
FCST LUKS IN GUD SHAPE.

ZNS: TSRA OVER THE N MIDLANDS HOLDG ON W/MCON SHIFTG SWD. THESE HAVE
DUMPED SOME RNFL AMTS OF 2" IN SOME LOCALES. LAST SFC ANAL HAD
PLENTY OF BNDRYS ARND W/C BREEZ INTERSECTG W WK SFC TROF ACRS THE
CNTRL CAROLINAS. IR SATL LOOP SHOWG CLD TOPS WARMG FOR THE MOST PART
W/CI STREAMG NE OVER THE CWA. ADAP HAD THETA E ADVECTN OVER MIDLANDS
DECG. VORT AXIS WCH SHOWD UP ON 12Z UPPER AIR ANAL HELPG TO AID IN
THE CONVCTN. THIS FTRE TO MOV OUT BY 12Z SUN W/SOME NVA BLDG TWD THE
CWA. HOW DENSE THE FOG GETS WL DEPEND ON CLRG TREND OVRNGT. DWPTS
RUNNG 2-3 DEGS ABV FWC PER 00Z MTRS. LGT SLY FLOW OVRNGT SHUD HELP
KP THEM FM FALLG BLO 70. THERE4...MINS MAY NEED SLGT PUSH UPWARD.

CWF: LGT SSW DIR ON THE WTRS ATTM. DIR LUKS LIKE IT WL B S OVRNG$T &
WK. 10 KTS SHUD DO IT W/PANCAKE SEAS.

THANX TO JH(MHX)/JCI(CHS) FOR TELCO.

JOE

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.